How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 19331
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
15010675
Type Your Dog Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

Both my partner and I gave our 25 lb terrier 25 mg of

Customer Question

Both my partner and I gave our 25 lb terrier 25 mg of acepromazine (we hadn't coordinated who would give the dog tonight's medication. Now the dog is getting drowsy. Should I do something or just let him sleep it off?
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Veterinarian will know how to help the terrier. What is the terrier's name and age?
Customer: Seabiscuit is 14 years old. In great shape, but has been anxious at bedtime.
JA: Is there anything else important you think the Veterinarian should know about Seabiscuit?
Customer: Not really. He has no other health concerns.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and then connect you two.
Submitted: 9 months ago.
Category: Dog Veterinary
Expert:  Dr. Gary replied 9 months ago.

Hello. Thanks for the question.

Acepromazine will cause pretty profound sedation at this dose. It can also drop the blood pressure. I would try to make sure he is drinking plenty of fluids. Keep a close eye on his gum color. If it starts looking grey or pale, then I would get him to a vet.

We don't really have a lot to reverse Ace, but we can put them on IV fluids and meds to increase the blood pressure. That is usually the most that we need for these dogs that get an overdose. My guess is that he'll just sleep it off at home over the next 12-24 hours and not need any more aggressive care.

I hope this helps, let me know if you have any other questions.